Kentucky, 2003

Damaging Winds in Kentucky, September 27, 2003

September 27, 2003 · NWS LMK · 3 events in 2 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 26, 1:30 PM EST, 11 hours 35 minutes earlier.

Area forecast discussion, Sep 26, 1:30 PM EST, 11 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT FRI SEP 26 2003

...SHORT TERM (TONIGHT THROUGH MONDAY)

ELEVATED THUNDERSTORMS JUST NORTH OF THE COUNTY FORECAST AREA THIS
AFTERNOON DEVELOPED IN RESPONSE TO A WEAK S/W MOVING THROUGH THE
LOWER OHIO VALLEY.

THE MAIN CONCERN FOR THIS FORECAST PERIOD WILL BE A STRONG SHORT
WAVE DIVING INTO IOWA THIS AFTERNOON. THIS DYNAMIC SYSTEM WILL
SHARPEN UP ACROSS THE LOWER OHIO VALLEY TONIGHT. A LOW LEVEL JET IN
ADVANCE OF THE SURFACE COLD FRONT WILL APPROACH 60KTS AFTER
MIDNIGHT. WE EXPECT THE BRUNT OF THE THUNDERSTORMS TO OCCUR ALONG
THE FRONT WITH DAMAGING WINDS A GOOD POSSIBILITY. IN ADDITION 0-1KM
HELICITY VALUES IN EXCESS OF 250 COULD SPIN UP A TORNADO OR 2 IN
BOWING SEGMENTS ALONG THE LINE OF STORMS. THE BEST CHANCE FOR THE
STRONGEST STORMS WILL OCCUR ALONG AND NORTH OF THE OHIO RIVER. THE
FRONT IS EXPECTED TO CROSS SDF AND BWG AROUND 8Z AND LEX BY 10Z.
POSTAL FRONTAL PRECIPITATION SHOULD BE SHORT LIVED AND OUT OF THE
CFA BY 16Z.

IN THE WAKE OF THIS SYSTEM WE WILL REMAIN IN A DEEP UPPER LEVEL TROF
WITH COLD AIR ADVECTION INTO SUNDAY. WRAP AROUND MOISTURE WILL KEEP
SKIES CLOUDY SUNDAY AND AN ISOLATED SHOWER CANNOT BE RULED OUT.
SKIES WILL BEGIN TO CLEAR MONDAY AS COOL HIGH PRESSURE BUILDS INTO
THE REGION.

...EXTENDED FORECAST (MONDAY NIGHT THROUGH FRIDAY)...

REINFORCING COLD FRONT MOVES ACROSS THE OH VALLEY LATE TUESDAY INTO
TUESDAY NIGHT. ALTHOUGH THIS SYSTEM APPEARS TO LACK DECENT MOISTURE
RETURN...LOW PRESSURE WAVE OVER WESTERN KY AND ERN MO DVLPS ON THE
GFS AT 120 HRS. FOR NOW...WILL GO WITH LOW CHANCE SHWRS TUESDAY
NIGHT OVER THE NORTHEAST SECTION AND MOSTLY CLOUDY SKIES. WILL
CONTINUE PARTLY TO MOSTLY CLOUDY THROUGH WED NIGHT UNDER COOL
NORTHWEST FLOW BEFORE CLEARING OUT. BEHIND THIS COLD FRONT
UNSEASONABLY COOL WEATHER ADVECTS IN. EXACTLY HOW COLD IT WILL GET
IS QUESTIONABLE DUE TO A MOIST GROUND AND A NEED FOR MORE
CONSISTENCY IN EXTDD MOS. AT ANY RATE...AT LEAST 10 DEGS BELOW
NORMAL SEEMS REASONABLE FOR NOW.

.SDF...NONE.

JA/JB
Hazardous weather outlook, Sep 26, 8:50 PM EST, 4 hours 15 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-270900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
950 PM EDT FRI SEP 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...OVERNIGHT.

A STRONG COLD FRONT WILL SWEEP THROUGH MUCH OF THE OHIO VALLEY
OVERNIGHT AND EARLY SATURDAY MORNING. WIDESPREAD THUNDERSTORMS
WILL ACCOMPANY THE FRONT...AS THE NIGHT WEARS ON.

THE STORM PREDICTION CENTER HAS INDICATED THERE IS A MODERATE RISK
OF SEVERE THUNDERSTORMS OVERNIGHT FOR ALL OF SOUTH CENTRAL
INDIANA...AND ALSO A PART OF NORTH CENTRAL KENTUCKY. A SLIGHT RISK
OF SEVERE THUNDERSTORMS EXISTS OVER THE REMAINDER OF CENTRAL
KENTUCKY OVERNIGHT.

VERY STRONG WIND FIELDS SUGGEST AN INCREASING POTENTIAL FOR DAMAGING
WINDS AND ISOLATED TORNADOES.  LARGE HAIL AND TORRENTIAL RAIN WILL
ALSO BE POSSIBLE.

THE SEVERE WEATHER HAS THE POTENTIAL TO STRIKE OVERNIGHT WHEN SOME
PEOPLE ARE SLEEPING...THEREFORE...IT IS SUGGESTED YOU TURN ON YOUR
NOAA WEATHER RADIO BEFORE GOING TO BED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS REQUESTED OVERNIGHT.

STUREY

In the hours before

Special weather statement, Sep 26, 10:47 PM EST, 2 hours 18 minutes before
INZ076>079-083-270600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1147 PM EDT FRI SEP 26 2003

...STRONG GUSTY WINDS ON THE WAY...

SEVERAL SEGMENTS OF INTENSE THUNDERSTORMS WILL CROSS PARTS OF
SOUTH CENTRAL INDIANA...ROUGHLY FROM JASPER THROUGH PAOLI...SALEM
AND SCOTTSBURG...TO MADISON...THROUGH 1 AM EST.

WIND GUSTS FROM 40 TO 50 MPH ARE LIKELY WITH THE STORMS...ALONG WITH
VERY HEAVY RAIN AND FREQUENT LIGHTNING STRIKES.

PEOPLE IN DUBOIS...ORANGE...WASHINGTON...SCOTT AND JEFFERSON
COUNTIES IN SOUTH CENTRAL INDIANA SHOULD BE IN A PLACE OF SAFETY THE
NEXT FEW HOURS.

A TORNADO WATCH CONTINUES THROUGH 2 AM EST.

STUREY
Special weather statement, Sep 26, 11:23 PM EST, 1 hour 42 minutes before
KYZ033>043-045>049-053>057-063>067-073>078-081-082-270600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1223 AM EDT SAT SEP 27 2003

...THUNDERSTORMS EXPECTED TO INTENSIFY...

THUNDERSTORMS ARE EXPECTED TO INCREASE ACROSS MUCH OF CENTRAL
KENTUCKY THROUGH 200 AM EDT. THESE STORMS MAY PRODUCE HAIL AND
STRONG GUSTY WINDS...AS THE NIGHT WEARS ON.

PEOPLE IN CENTRAL KENTUCKY SHOULD BE ALERT FOR CHANGING WEATHER
CONDITIONS OVERNIGHT.

STUREY
Special weather statement, Sep 27, 12:12 AM EST, 53 minutes before
INZ077>079-084-089>092-KYZ032-270700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
112 AM EDT SAT SEP 27 2003

THUNDERSTORMS WILL CONTINUE ACROSS THOSE COUNTIES OF SOUTH
CENTRAL INDIANA...JUST NORTH OF THE OHIO RIVER...THROUGH 3 AM
EDT. SOME CITIES IMPACTED WILL BE TELL CITY...ENGLISH...
NEW ALBANY...JEFFERSONVILLE AND MADISON.

WIND GUSTS OF 40 TO 50 MPH...TORRENTIAL RAIN AND FREQUENT LIGHTNING
STRIKES CAN BE EXPECTED. THE HEAVY RAIN MAY CAUSE SOME MINOR
FLOODING PROBLEMS.

PEOPLE IN THE MENTIONED AREAS SHOULD BE AT A PLACE OF SAFETY NOW.

STUREY

The radar

The Louisville radar (KLVX), 17 km away, was scanning. The volume nearest the first event began at 06:05 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
September 27, 1:05 AM EST
Where
Jefferson County, Valley Station
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.117, -85.867

Numerous large limbs were downed.

Thunderstorm Wind, Jefferson

When
September 27, 1:15 AM EST
Where
Jefferson County, Prospect
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.350, -85.617

A large tree was downed across Highway 1694 between Crestwood and Prospect.

Thunderstorm Wind, Meade

When
September 27, 1:33 AM EST
Where
Meade County, Payneville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.983, -86.317

Trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337616, 5337617, 5337698.